Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Think about your breathing. Notice that it has a natural rhythm. Try to breathe in a steady, even rhythm. It helps to breathe in through your nose, hold your breath for a moment and then breathe out through your mouth. Wait a moment before breathing in again. Every time you breathe out, try to release a little bit of your tension. Do this for a few minutes, until you feel ready to move on to the next step.
Biofeedback and stress management. Tinnitus is stressful, and stress can worsen tinnitus. Biofeedback is a relaxation technique that helps control stress by changing bodily responses. Electrodes attached to the skin feed information about physiological processes such as pulse, skin temperature, and muscle tension into a computer, which displays the output on a monitor. Patients learn how to alter these processes and reduce the body's stress response by changing their thoughts and feelings. Mindfulness-based stress reduction techniques may also help.
Before long, you’re both mentally and physically stimulated in ways that make it even harder to relax and fall asleep. Like any other form of anxiety, stress about falling asleep creates mental arousal, bringing your brain to alertness. And it also creates physical arousal, raising heart rate and body temperature. This kind of anxiety can lead to behaviors that further undermine sleep, including:

Being exposed to loud noise on a regular basis from heavy equipment, chain saws or firearms are common causes of hearing loss and tinnitus. Noise-induced hearing loss and tinnitus can also be caused by listening to loud music through headphones or attending loud concerts frequently. It is possible to experience short-term tinnitus after seeing a concert, but long-term exposure will cause permanent damage.
Her most recent study, published in January 2018 in the journal Science Translational Medicine, showed success rates similar to Kilgard’s on 20 adult tinnitus patients. (5) People who underwent the therapy 30 minutes a day for one month reported about a 50 percent drop in the loudness of their tinnitus. More than half of the study participants also reported that their tinnitus bothered them less after the therapy, she says.

People with warning signs should see a doctor right away. People without warning signs in whom tinnitus recently developed should call their doctor, as should people with pulsatile tinnitus. Most people with tinnitus and no warning signs have had tinnitus for a long time. They can discuss the matter with their doctor and be seen at a mutually convenient time.
Your doctor will try to determine what is causing the condition. If it is not due to a medication side effect or a general medical condition (such as high blood pressure), he or she may refer you to an otolaryngologist (an ear, nose, and throat doctor) or an audiologist (hearing specialist). It is especially important to see an otolaryngologist if you experience tinnitus in only one ear, tinnitus that sounds like your heartbeat or pulse (pulsatile tinnitus), tinnitus with sudden or fluctuating hearing loss, pressure or fullness in one or both ears, and/or dizziness or balance problems. Unless the cause of the tinnitus is obvious on physical examination, a hearing test is usually required.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Masking. Masking devices, worn like hearing aids, generate low-level white noise (a high-pitched hiss, for example) that can reduce the perception of tinnitus and sometimes also produce residual inhibition — less noticeable tinnitus for a short time after the masker is turned off. A specialized device isn't always necessary for masking; often, playing music or having a radio, fan, or white-noise machine on in the background is enough. Although there's not enough evidence from randomized trials to draw any conclusions about the effectiveness of masking, hearing experts often recommend a trial of simple masking strategies (such as setting a radio at low volume between stations) before they turn to more expensive options.

Limit use of earplugs. Earplugs are important to use to protect your hearing when you’re likely to be exposed to loud noises. (Remember, exposure to loud sounds, and noise-induced hearing loss, are common causes of tinnitus, and may make tinnitus worse if you already have the condition.) But otherwise, people with tinnitus are advised not to wear earplugs, including for sleep. Earplugs reduce your ability to hear external noise and can make tinnitus more noticeable.

Hyperacusis is a different, but related condition to tinnitus. People with hyperacusis have a high sensitivity to common, everyday environmental noise. In particular, sharp and high-pitched sounds are very difficult for people with hyperacusis to tolerate—sounds like the screeching of brakes, a baby crying or a dog barking, a sink full of dishes and silverware clanging.  Many people with tinnitus also experience hyperacusis—but the two conditions don’t always go together.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.
×